Inflation targeting, credibility, and non-linear Taylor rules
Matthias Neuenkirch and
Peter Tillmann
Journal of International Money and Finance, 2014, vol. 41, issue C, 30-45
Abstract:
In this paper we systematically evaluate how central banks respond to deviations from the inflation target. We present a stylized New Keynesian model in which agents' inflation expectations are sensitive to deviations from the inflation target. To (re-) establish credibility, monetary policy under discretion sets higher interest rates today if average inflation exceeded the target in the past. Moreover, the central bank responds non-linearly to past inflation gaps. This is reflected in an additional term in the central bank's instrument rule, which we refer to as the ”credibility loss.” Augmenting a standard Taylor (1993) rule with the latter term, we provide empirical evidence for the interest rate response for a sample of five inflation targeting (IT) economies. We find, first, that past deviations from IT feed back into the reaction function and that this influence is economically meaningful. Deterioration in credibility (ceteris paribus) forces central bankers to undertake larger interest rate steps. Second, we detect an asymmetric reaction to positive and negative credibility losses, with the latter dominating the former.
Keywords: Credibility; Inflation expectations; Monetary policy; Taylor rule (search for similar items in EconPapers)
JEL-codes: C32 E31 E43 E52 E58 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (33)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560613001617
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Inflation Targeting, Credibility, and Non-Linear Taylor Rules (2012) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:41:y:2014:i:c:p:30-45
DOI: 10.1016/j.jimonfin.2013.10.006
Access Statistics for this article
Journal of International Money and Finance is currently edited by J. R. Lothian
More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().